Several experts convened Tuesday to bring more awareness to the lifesaving drug naloxone during a Mayo Clinic virtual event.
The drug is used to combat opioid overdoses and is available over the counter at pharmacies nationwide.
During the pandemic, the opioid crisis in the U.S. has quietly been devastating the country. Over 81,000 drug overdose deaths were reported in the 12 months ending in May 2020, the highest ever recorded in a 12-month period, according to a December Centers for Disease Control and Prevention report.
“We’ve started again thinking more about the opioid epidemic — obviously, COVID-19 has overshadowed that,” said Dr. Halena Gazelka, chair of Mayo Clinic's Opioid Stewardship Subcommittee. “But we know that the opioid epidemic is still raging and overdoses are still a really significant problem.”
Stepheny Ross, a 37-year-old Minneapolis woman, shared her story about being saved by naloxone on her birthday in 2019 after a heroin overdose.
“I got another chance at life to pursue help,” said Ross, who is a year and half sober. “Had they not had that Narcan available, I wouldn’t be here today to share my story.” (Narcan is a brand name for a device that delivers naloxone.)
Naloxone also saved the lives of Dr. Bonnie Milas’ two sons multiple times before she eventually lost both of them to overdoses. Milas is an anesthesiologist and critical care physician from the University of Pennsylvania, where she handled large doses of fentanyl, the drug that took her sons.
Even though her story "didn’t have a positive outcome,” she’s trying to teach others that they could help save their family members with naloxone.
“I have been very much an advocate for teaching individuals how to rescue with naloxone, particularly in the home, because I was in that situation where I needed to do that on more than one occasion,” Milas said. “Despite the fact I lost both of my sons, any time that they might be revived, it was another chance at recovery."
Naloxone is administered most commonly as a nasal spray, and it may have to be used multiple times. Ross said she received eight doses the night she overdosed, adding that she was unsure whether all eight were necessary.
Milas said it's best to administer naloxone “in the initial stages of the overdose,” meaning when the person is just starting to lose consciousness and their breathing is slowing. She said it’s also safe to give the drug if the person is not suffering from an opioid overdose.
“As long as they have a pulse and you suspect they have overdosed on opioids, by all means, give the naloxone or the Narcan dose,” she said. “Even if I found somebody down without a pulse, not breathing, I would still initiate the process.”
All three speakers hope to save lives by sharing their stories.
“I want to empower people that are not medical personnel that you can save a life,” Gazelka said. “You may not have time to dial 911 for an ambulance to get there before it could be your loved one that dies.”